Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 3  |  Page : 334--336

Sorafenib-induced hand-foot syndrome in a patient of renal cell carcinoma

Amrita Sil1, Nilay Kanti Das2,  
1 Department of Pharmacology, Institute of Post Graduate Medical Education and Research, Kolkata, West Bengal, India
2 Department of Dermatology, Medical College, Kolkata, West Bengal, India

Correspondence Address:
Amrita Sil
Department of Pharmacology, Institute of Post Graduate Medical Education and Research, Kolkata, West Bengal
India

Abstract

Sorafenib, a multikinase inhibitor, is approved for treatment of renal cell cancer and hepatocellular cancer. Hand-foot syndrome (HFD) is a condition where erythema, scaling, and bullous lesion affect the hand and feet. In this case, a post-nephrectomy renal carcinoma patient prescribed sorafenib developed HFD 1 week after the drug usage. All laboratory parameters were within normal limits. The dose of sorafenib was reduced and topical corticosteroids, antihistamines, and emollients were prescribed. The reaction reduced after 2 weeks of therapy, only to reappear again when the second cycle of sorafenib-targeted therapy was started. The case was diagnosed as sorafenib-induced HFD.



How to cite this article:
Sil A, Das NK. Sorafenib-induced hand-foot syndrome in a patient of renal cell carcinoma.Indian J Pharmacol 2014;46:334-336


How to cite this URL:
Sil A, Das NK. Sorafenib-induced hand-foot syndrome in a patient of renal cell carcinoma. Indian J Pharmacol [serial online] 2014 [cited 2021 May 9 ];46:334-336
Available from: https://www.ijp-online.com/text.asp?2014/46/3/334/132189


Full Text

 Introduction



Sorafenib is used in treatment of primary renal cell carcinoma and hepatocellular carcinoma and is approved by Food and Drug Administration (FDA). It is a small molecule multikinase inhibitor (tyrosine kinase, Raf serine/threonine kinases) and also inhibits vascular endothelial growth factor (VEGF), platelet-derived growth factor β (PDGF β), and tumour progression. [1] Adverse reactions to sorefinib are gastrointestinal (diarrhea, increased amylase and lipase, nausea, constipation), dermatological [acne, flushing, rash/desquamation, hand-foot syndrome (HFD), alopecia, pruritus], hyperthyroidism, hypertension, and hypoalbuminemia. HFD or palmoplantar erythrodysaesthesia (PPE) is chemotherapy-induced acral erythema characterized by reddening, swelling, numbness, and desquamation on palms and soles that occur after administration of chemotherapeutic agents. The drugs implicated in HFD are 5-fluorouracil, capecitabine, cytarabine, pegylated doxorubicin, and tyrosine kinase inhibitors like sunitinib and sorafenib. [2] HFD caused by multikinase inhibitors are distinct from that caused by the traditional chemotherapeutic agents. [3] In this case report, we describe a case of HFD caused by sorafenib.

 Case Report



A 46-year-old, normotensive, non-hypertensive male patient suffering from advanced renal cell carcinoma (Fuhrman's nuclear grade III) of left kidney with metastasis to lung, para-aortic, and paratracheal lymph nodes underwent radical left nephrectomy and left adrenalectomy with retroperitoneal lymph node dissection. He was started on sorafenib tablets 600 mg daily 1 week after operation.

While on therapy for 7 days, he complained of pain and tingling sensation over the pressure points of soles and palms on walking and while holding heavy objects. Though he was distressed with the condition but could pursue normal activities. On examination, erythema and edema was noted, which progressed to vesicles and bulla [Figure 1]. Scaling and hyperkeratosis developed subsequently and was patchy and localized to the pressure areas [Figure 2]. Periungual areas and sides of hands and feet were also involved by the bullous lesions. There was no other lesion elsewhere on skin and mucosae were spared too. There were no associated systemic symptoms. Allergic contact dermatitis (ACD), id reaction, pompholyx, and PPE (HFD) were considered as differential diagnosis. Histopathological examination of vesicular lesion revealed edema and mononuclear infiltration (mostly lymphocytes) around blood vessels in upper dermis. Clinicopathological correlation confirmed the diagnosis as HFD, and because it did not interfere with normal activities its severity was graded as grade 2. [1]{Figure 1}{Figure 2}

Laboratory examinations showed hemoglobin (Hb) 13.5g%,  Total leucocyte count 7900/cmm, erythrocyte sedimentation rate (ESR) 14 mm, PCV 42%, mean corpuscular volume (MCV) 87.5 fl, mean corpuscular hemoglobin concentration (MCHC) 32.1%, fasting blood sugar (FBS) 92 mg/dl, urea 20 mg/dl, creatinine 0.9 mg/dl, bilirubin 0.8 mg/dl, albumin: globulin ratio 1.56, alkaline phosphatase (ALP) 196 IU/l, serum glutamic-pyruvic transaminase (SGPT) 41 IU/l, and serum glutamic oxaloacetic transaminase (SGOT) 44 IU/l.

The reaction was considered to be nonfatal and sorafenib was continued at a lower dose of 400 mg. The patient was prescribed topical clobetasol, cetirizine tablets, cold sponging, and the lesions decreased within 2 weeks [Figure 3]. When sorafenib-targeted therapy was completed after 2 months, the lesions on the palms and soles healed entirely without any squeale. After a month when the second cycle-targeted therapy with sorafenib was started, the lesions reappeared. Similar protocol for treatment led to decrease in these symptoms.{Figure 3}

Causality assessment was carried out using the World Health Organization (WHO)-Uppsala Monitoring centre (UMC) criteria [4] and Naranjo's scale. [5] The algorithms showed that sorafenib was the "probable" (Naranjo's score 8) cause of this adverse drug reaction. Severity assessment was done using modified Hartwig's scale, [6] and the ADR was categorized as "moderately severe" (level 3).

 Discussion



HFD associated with sorafenib has been reported in patients of breast cancer, hepatocellular carcinoma, metastatic renal cell carcinoma, and melanoma. [7],[8],[9],[10] Single agent sorafenib therapy at standard dose of 400 mg twice daily has been shown to be well tolerated with the incidence of HFD in 25-30% patients. [11] Sorafenib has been associated with other dermal symptoms like rash/desquamation, alopecia, pruritus, xerosis, nail changes, flushing, facial erythema, splinter subungual hemorrhages, erythema multiforme, and keratoacanthomas. [1] Although sorafenib-induced HFD can be indistinguishable from classical HFD induced by cytarabine, 5 fluoro uracil and methotrexate, it is less severe in nature, more localized, presents more frequently with hyperkeratosis, and affects friction and weight-bearing acral surfaces more focally than classical HFD. HFD appears as a dose-dependent toxicity of sorafenib and reduction of dose is often resorted for the abetment of symptoms. In the present case, the patient recovered after the dose of sorafenib was reduced; the laboratory parameters were normal in range and reappeared once again when targeted therapy was restarted. Thus, we can label the case as sorafenib-induced HFD.

Prevention of HFD can be made by reducing the exposure of hands and feet to hot water, avoiding constrictive clothing, excessive rubbing, exercises that place undue stress on hands and feet, applying alcohol-free moisturizing creams, and exfoliating hyperkeratosed areas of palms and soles. [1]

Studies have evaluated various possible mechanisms of sorafenib causing HFD. The anti-VEGF property of the drug has been hypothesised to be the possible pathogenesis. [11] Combination regimes with other antiangiogenic drugs like bevacizumab have increased the incidence of HFD. Sorafenib is widely used for its effectiveness in various solid tumours.  As its use increases, a high index of suspicion is warranted for prevention, early detection, and treatment of HFD with this drug.

References

1Robert C, Mateus C, Spatz A, Wechsler J, Escudier B. Dermatologic symptoms associated with the multikinase inhibitor sorafenib. J Am Acad Dermatol 2009;60:299-305.
2Demirçay Z, Gürbüz O, Alpdoðan T, Yücelten D, Alpdoðan O, Kurtkaya O, et al . Chemotherapy-induced acral erythema in leukemic patients: A report of 15 cases. Int J Dermatol 1997;36:593-8.
3McLellan B, Kerr H. Cutaneous toxicities of the multikinase inhibitors sorafenib and sunitinib. Dermatol Ther 2011;24:396-400.
4The use of the WHO-UMC system for standardized case causality assessment [monograph on the Internet]. Uppsala: The Uppsala Monitoring Centre; 2005. Available from: http://www.who-umc.org/graphics/4409.pdf [Last accessed on 2013 Jul 16].
5Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method of estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
6Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.
7Gomez P, Lacouture ME. Clinical presentation and management of hand-foot skin reaction associated with sorafenib in combination with cytotoxic chemotherapy: Experience in breast cancer. Oncologist 2011;16:1508-19.
8Lee JH, Chung YH, Kim JA, Shim JH, Lee D, Lee HC, et al. Genetic predisposition of hand-foot skin reaction after sorafenib therapy in patients with hepatocellular carcinoma. Cancer 2013;119:136-42.
9Lountzis NI, Maroon MS. Sorafenib-induced palmoplantar hyperkeratosis. J Drugs Dermatol 2008;7:588-9.
10Yang CH, Lin WC, Chuang CK, Chang YC, Pang ST, Lin YC. Hand-foot skin reaction in patients treated with sorafenib: A clinicopathological study of cutaneous manifestations due to multitargeted kinase inhibitor therapy. Br J Dermatol 2008;158:592-6.
11Azad NS, Aragon-Ching JB, Dahut WL, Gutierrez M, Figg WD, Jain L, et al. Hand-foot skin reaction increases with cumulative sorafenib dose and with combination anti-vascular endothelial growth factor therapy. Clin Cancer Res 2009;15:1411-6.